NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

A patient is getting up for the first time after several days in bed. What should the nurse do first?

  1. AHelp the patient stand up quickly, so that the dizziness has less time to start
  2. BGive the patient a large drink of water while standing
  3. CAsk the patient to walk to the bathroom alone
  4. DHave the patient sit on the edge of the bed for a short time before standing
2.Nursing fundamentalsHard

A pressure ulcer's base is completely covered with slough and dark eschar. How is it classified?

  1. ACategory 1, because the skin is not open
  2. BHealed, because a scab has formed
  3. CCategory 2, because it is covered
  4. DUnstageable, because the depth cannot be seen
3.Infection control & patient safetyMedium

A nurse cleans an IV pump with a disinfectant wipe. What must happen for the disinfectant to work?

  1. AThe surface stays wet for the contact time on the product label
  2. BThe wipe is used on many pumps to save product
  3. CThe surface is wiped once lightly without pressure
  4. DThe surface is dried with a clean towel right after wiping
4.Infection control & patient safetyHard

A patient on airborne precautions for tuberculosis wants to walk in the hallway. What is the best response?

  1. AAllow it, as long as the patient wears an N95 respirator in the corridor
  2. BAllow it, as long as they walk quickly
  3. CAllow it, if they avoid the nurses’ station
  4. DExplain that they must stay in the room, and offer ways to stay active inside it
5.Prioritization & delegationMedium

A patient speaks little English, and the nurse needs to explain a new procedure. What is the best way to communicate?

  1. AUse a professional medical interpreter
  2. BAsk the patient’s 10-year-old child to translate
  3. CSpeak loudly and slowly in English
  4. DUse hand gestures and hope the patient understands
6.Prioritization & delegationHard

A provider asks a nurse to perform a procedure that is outside the nurse’s scope of practice. What should the nurse do?

  1. AAsk a nursing assistant to do it instead
  2. BDo it, because the provider gave the instruction
  3. CDo it just this once and promise the provider not to do it again
  4. DDecline, explain why and suggest who can safely do it
7.Clinical nursingMedium

Which finding with a groin hernia needs urgent surgical review?

  1. AThe lump disappears completely when the patient lies down flat
  2. BThe lump has become painful and tender and cannot be pushed back
  3. CThe lump gets bigger when the patient coughs
  4. DThe lump has been present for several years without pain
8.Clinical nursingHard

A patient on an opioid PCA pump has a respiratory rate of 7/min and is difficult to rouse. What should be done first?

  1. AIncrease the PCA bolus dose because the patient may be in pain
  2. BEncourage the patient to press the PCA button more often for comfort
  3. CRecord the observations and recheck them at the next four-hourly round
  4. DStop the PCA, rouse the patient, give oxygen and get naloxone given
9.Lab values & electrolytesMedium

A patient with chronic kidney disease receives an erythropoiesis-stimulating agent such as epoetin alfa. Which assessments are most important?

  1. ALiver enzymes and bilirubin
  2. BSerum glucose and ketones
  3. CSerum amylase and lipase
  4. DHemoglobin and blood pressure
10.Lab values & electrolytesHard

On the evening after surgery, a patient’s hemoglobin has fallen from 12.5 g/dL to 8.1 g/dL (125 to 81 g/L), and the heart rate is 118/min. What is the most likely problem?

  1. ANormal dilution after surgery that needs no action
  2. BBleeding
  3. CDehydration
  4. DAn improving condition
11.PharmacologyMedium

Which approach is usually recommended to prevent constipation in a patient on regular opioids?

  1. ABulk-forming fibre alone, with fluid intake restricted
  2. BNo laxative until the patient has not opened the bowels for a week
  3. CA stimulant laxative such as senna, often with a stool softener
  4. DAn antidiarrhoeal drug at night to slow the gut
12.PharmacologyHard

What is the main mechanism of action of proton pump inhibitors such as omeprazole?

  1. AIrreversible inhibition of the H⁺/K⁺-ATPase in parietal cells
  2. BCoating the ulcer to protect it
  3. CCompetitive blocking of histamine H2 receptors on parietal cells
  4. DNeutralising acid in the stomach
13.Med-surg: cardiovascular & respiratoryMedium

How should a patient breathe in when using a dry powder inhaler?

  1. AQuickly and deeply, after breathing out away from the device
  2. BThrough the nose with the mouthpiece in the mouth
  3. CSlowly and gently over about ten seconds
  4. DSeveral times, breathing out into the device between breaths
14.Med-surg: cardiovascular & respiratoryHard

A patient with a confirmed calf DVT has started therapeutic anticoagulation and asks whether they must stay in bed. What is the most accurate answer?

  1. AThe leg should be massaged before each walk
  2. BWalking as tolerated is usually encouraged once treated
  3. CStrict bed rest is needed for at least two weeks
  4. DWalking is not allowed until the clot has fully dissolved
15.Med-surg: neuro, endocrine & renalMedium

A week after thyroid surgery, a patient's voice is still hoarse and weak. Which complication is most likely?

  1. ALow calcium from parathyroid injury
  2. BA thyroid storm caused by surgery
  3. CDamage to a recurrent laryngeal nerve
  4. DAn allergic reaction to the adhesive dressing tape
16.Med-surg: neuro, endocrine & renalHard

The nurse has four urology patients. Which one needs to be seen first?

  1. AA patient after TURP with light pink drainage and mild discomfort
  2. BA patient with a nephrostomy who has rigors and a BP of 86/50 mmHg
  3. CA patient with a suprapubic catheter due for a routine change
  4. DA patient with stress incontinence asking about pelvic floor exercises
17.Med-surg: GI, perioperative & oncologyMedium

A routine wound swab grows bacteria, but the wound shows no signs of infection. What does this usually mean?

  1. AThe swab result means the wound is infected
  2. BThe wound must be closed with sutures again
  3. CThe wound is colonised; antibiotics are not usually needed
  4. DThe patient needs IV antibiotics straight away, whatever the wound looks like
18.Med-surg: GI, perioperative & oncologyHard

A patient with cirrhosis takes spironolactone and furosemide. Which blood result should the nurse report before the next dose?

  1. ASodium 138 mmol/L
  2. BSodium 141 mmol/L
  3. CPotassium 4.2 mmol/L
  4. DPotassium 6.0 mmol/L
19.Maternity & obstetric nursingMedium

In early pregnancy, how does the serum hCG level normally change?

  1. AIt roughly doubles every 2 to 3 days in the first weeks
  2. BIt falls steadily from the day of implantation
  3. CIt stays at the same level throughout the first trimester
  4. DIt rises slowly until it peaks just before birth
20.Maternity & obstetric nursingHard

A labouring woman has frequent contractions on oxytocin: 6 in 10 minutes over the last half hour. The fetal heart rate tracing is normal. What is the most appropriate action?

  1. ANo action is needed because the fetal heart rate is normal
  2. BAsk her to push to shorten labour
  3. CIncrease the oxytocin to complete labour faster
  4. DReduce or stop the oxytocin per protocol and inform the provider
21.Pediatric nursingMedium

Which signs in a 2-day-old baby suggest sepsis?

  1. AHiccups after feeds with a strong, lusty cry between feeds
  2. BUnstable temperature, poor feeding, lethargy and breathing difficulty
  3. CSmall white spots on the nose and a pink face
  4. DRegular feeding with six wet nappies a day
22.Pediatric nursingHard

A toddler with croup now has stridor at rest, is agitated and has marked chest retractions. What is the priority?

  1. ALay the child flat to rest
  2. BGet urgent medical help; this is severe croup that may need nebulised epinephrine
  3. CExamine the throat with a tongue depressor to look for the cause of the noisy breathing
  4. DSend the child home with cough medicine
23.Mental health nursingMedium

Why is giving approval, such as saying "That's good" about a patient's decision, considered non-therapeutic?

  1. AIt suggests that the patient's choices are judged against the nurse's standards
  2. BIt shows that the nurse is not listening at all
  3. CIt is against the law in mental health settings
  4. DIt always makes the patient angry and more likely to become aggressive towards staff
24.Mental health nursingHard

A patient with schizophrenia refuses his antipsychotic, saying it makes him feel slow. What is the best initial response?

  1. AHide the medication in his food
  2. BTell him he will be restrained and given an injection if he does not take the tablets by mouth
  3. CRecord "refused" and never discuss it again
  4. DExplore his reasons and side effects, and inform the team so the treatment can be reviewed
25.Nursing math & unit conversionsMedium
130.616 gtt/min? gtt/minround to 1 gtt/min

Practice exercise (made-up values, not clinical guidance). A drip-rate calculation gives 130.616 gtt/min. The rule in this exercise is that drip rates are rounded to the nearest whole drop. What value x do you record?

130.616 gtt/min
x = gtt/min
26.Nursing math & unit conversionsHard
1½ fl oz? mL1½ tsp? mL½ tbsp? mL1½ cups? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 1½ fl oz of juice, 1½ tsp of cough syrup, ½ tbsp of liquid supplement, 1½ cups of tea. Using the equivalents given, find the total oral intake V in mL.

1 fl oz = 30 mL1 tsp = 5 mL1 tbsp = 15 mL1 cup = 8 fl oz = 240 mL
V = mL
27.Dosage calculationsMedium
024681010 mL

A child weighing 30 kg is prescribed 2 mg/kg of a drug. The stock solution contains 20 mg/mL. Draw up the dose: what volume V do you give?

30 kg2 mg/kg20 mg/mL
V = mL
28.Dosage calculationsHard
250 mg/5 mLV = ? mL

A child weighing 14 kg is prescribed 12.5 mg/kg per dose of an oral suspension that contains 250 mg in 5 mL. What volume V do you give?

14 kg12.5 mg/kg250 mg/5 mL
V = mL
29.IV infusion ratesMedium
60 gtt/mL100 mL/h? gtt/min

An infusion is ordered at 100 mL/h, but no pump is available. It runs by gravity through a giving set of 60 gtt/mL. Find the drip rate R in drops per minute.

100 mL/h60 gtt/mL
R = gtt/min
30.IV infusion ratesHard
25 mg250 mL12 mL/h? mcg/min

An infusion of 25 mg in 250 mL runs at 12 mL/h. How many micrograms per minute D does the patient receive?

25 mg/250 mL12 mL/h
D = mcg/min
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftjelly100 mLsoup150 mLmilk100 mLice chips200 mLIV infusion60 mL/h × 12 hIV antibiotic2 × 50 mLurine375 mLurine325 mLvomit200 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

jelly: 100 mLsoup: 150 mLmilk: 100 mLice chips: 200 mLIV infusion: 60 mL/h × 12 hIV antibiotic: 2 × 50 mLurine: 375 mLurine: 325 mLvomit: 200 mL
B = mL
32.IV fluids & fluid balanceHard
1000 mL600 mL infused150 mL/h21:00t = ? h

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag runs by pump at 150 mL/h. At 21:00, 600 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

1000 mL600 mL infused150 mL/h
t = h
33.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 14/min, SpO₂ 94% on room air, blood pressure 142/86 mmHg, pulse 82/min, alert, temperature 36.8 °C. What is the NEWS2 total score?

RR 14SpO₂ 94%airSBP 142HR 82AT 36.8 °C
NEWS2 =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 20/min, SpO₂ 89% on room air, blood pressure 112/68 mmHg, pulse 58/min, alert, temperature 36.1 °C. Which clinical risk group does the patient fall into? Click it.

RR 20SpO₂ 89%airSBP 112HR 58AT 36.1 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: D · Have the patient sit on the edge of the bed for a short time before standing

Why this is the answer

After bed rest blood pressure may drop on standing. Sitting on the edge of the bed first, with the feet on the floor, lets the body adjust and lowers the risk of fainting and falls.

Answer

D · Have the patient sit on the edge of the bed for a short time before standing
2.Nursing fundamentals

Answer: D · Unstageable, because the depth cannot be seen

Why this is the answer

When slough or eschar hides the wound base, the true depth is unknown, so the ulcer is recorded as unstageable until the base can be seen.

Answer

D · Unstageable, because the depth cannot be seen
3.Infection control & patient safety

Answer: A · The surface stays wet for the contact time on the product label

Why this is the answer

Each disinfectant has a contact (dwell) time during which the surface must stay visibly wet. Drying it early or spreading one wipe over many items reduces its effect.

Answer

A · The surface stays wet for the contact time on the product label
4.Infection control & patient safety

Answer: D · Explain that they must stay in the room, and offer ways to stay active inside it

Why this is the answer

Patients on airborne precautions stay in the negative-pressure room with the door closed, leaving only for essential tests while wearing a surgical mask. The nurse explains why and helps the patient cope with confinement.

Answer

D · Explain that they must stay in the room, and offer ways to stay active inside it
5.Prioritization & delegation

Answer: A · Use a professional medical interpreter

Why this is the answer

Professional interpreters give accurate, confidential translation of medical information. Family members, especially children, may leave things out and should not be used for important explanations.

Answer

A · Use a professional medical interpreter
6.Prioritization & delegation

Answer: D · Decline, explain why and suggest who can safely do it

Why this is the answer

Nurses must work within their legal scope of practice, even when asked by a provider. The nurse declines, explains the reason and helps find a suitable professional.

Answer

D · Decline, explain why and suggest who can safely do it
7.Clinical nursing

Answer: B · The lump has become painful and tender and cannot be pushed back

Why this is the answer

An irreducible, painful, tender hernia, especially with vomiting, suggests incarceration or strangulation. This is a surgical emergency because the trapped bowel can become ischaemic.

Answer

B · The lump has become painful and tender and cannot be pushed back
8.Clinical nursing

Answer: D · Stop the PCA, rouse the patient, give oxygen and get naloxone given

Why this is the answer

Over-sedation and slow breathing indicate opioid toxicity. Stop the opioid, support the airway and breathing, give oxygen and naloxone as prescribed, and monitor closely.

Answer

D · Stop the PCA, rouse the patient, give oxygen and get naloxone given
9.Lab values & electrolytes

Answer: D · Hemoglobin and blood pressure

Why this is the answer

Epoetin stimulates red cell production. Hemoglobin is monitored, because raising it too high increases the risk of hypertension, stroke and thrombosis. Blood pressure is monitored, and iron stores are checked, since iron is needed for a good response.

Answer

D · Hemoglobin and blood pressure
10.Lab values & electrolytes

Answer: B · Bleeding

Why this is the answer

A fall of more than 4 g/dL with a fast heart rate suggests ongoing blood loss. The nurse assesses the wound and drains, monitors the vital signs and escalates urgently. Some dilution from IV fluids is common, but not this much, and not with tachycardia.

Answer

B · Bleeding
11.Pharmacology

Answer: C · A stimulant laxative such as senna, often with a stool softener

Why this is the answer

Opioid-induced constipation does not usually resolve with time, so a laxative is started with the opioid. Stimulant laxatives counter reduced motility; bulk-forming laxatives alone can worsen symptoms if fluid intake is low.

Answer

C · A stimulant laxative such as senna, often with a stool softener
12.Pharmacology

Answer: A · Irreversible inhibition of the H⁺/K⁺-ATPase in parietal cells

Why this is the answer

PPIs irreversibly block the proton pump, the last step of acid secretion. H2 blockers (such as famotidine) act earlier and are less powerful; antacids only neutralise.

Answer

A · Irreversible inhibition of the H⁺/K⁺-ATPase in parietal cells
13.Med-surg: cardiovascular & respiratory

Answer: A · Quickly and deeply, after breathing out away from the device

Why this is the answer

Dry powder inhalers have no propellant, so a fast, deep inhalation is needed to disperse the powder. The patient breathes out away from the device first, because moist breath can clump the powder. Very weak or breathless patients may not manage this.

Answer

A · Quickly and deeply, after breathing out away from the device
14.Med-surg: cardiovascular & respiratory

Answer: B · Walking as tolerated is usually encouraged once treated

Why this is the answer

Early mobilisation with effective anticoagulation does not increase the risk of pulmonary embolism and may reduce pain, swelling and post-thrombotic syndrome. Routine bed rest is no longer recommended. Massage of the affected leg should be avoided.

Answer

B · Walking as tolerated is usually encouraged once treated
15.Med-surg: neuro, endocrine & renal

Answer: C · Damage to a recurrent laryngeal nerve

Why this is the answer

The recurrent laryngeal nerves run close to the thyroid and supply most of the laryngeal muscles. Injury causes hoarseness; bilateral injury can cause stridor and airway obstruction. Mild hoarseness from intubation usually settles within days. Parathyroid injury causes hypocalcaemia with tingling and cramps.

Answer

C · Damage to a recurrent laryngeal nerve
16.Med-surg: neuro, endocrine & renal

Answer: B · A patient with a nephrostomy who has rigors and a BP of 86/50 mmHg

Why this is the answer

Rigors and hypotension in a patient with a nephrostomy suggest urosepsis, which needs immediate assessment and treatment. Light pink drainage after TURP is expected. The other patients are stable.

Answer

B · A patient with a nephrostomy who has rigors and a BP of 86/50 mmHg
17.Med-surg: GI, perioperative & oncology

Answer: C · The wound is colonised; antibiotics are not usually needed

Why this is the answer

Bacteria on the surface without clinical signs of infection is colonisation. Antibiotics are guided by clinical signs such as spreading redness, pain, heat, pus or systemic illness, not by a swab alone.

Answer

C · The wound is colonised; antibiotics are not usually needed
18.Med-surg: GI, perioperative & oncology

Answer: D · Potassium 6.0 mmol/L

Why this is the answer

Spironolactone blocks aldosterone and can cause hyperkalaemia, which risks arrhythmias. A potassium of 6.0 mmol/L is above the normal range (about 3.5–5.0) and needs urgent review before further doses.

Answer

D · Potassium 6.0 mmol/L
19.Maternity & obstetric nursing

Answer: A · It roughly doubles every 2 to 3 days in the first weeks

Why this is the answer

In a normal early intrauterine pregnancy hCG roughly doubles every 48 to 72 hours, then peaks at around 8 to 10 weeks. A slow rise can suggest an ectopic pregnancy or a failing pregnancy.

Answer

A · It roughly doubles every 2 to 3 days in the first weeks
20.Maternity & obstetric nursing

Answer: D · Reduce or stop the oxytocin per protocol and inform the provider

Why this is the answer

More than 5 contractions in 10 minutes is tachysystole. Even with a normal tracing, the oxytocin is reduced or stopped according to protocol because the fetus may soon become compromised.

Answer

D · Reduce or stop the oxytocin per protocol and inform the provider
21.Pediatric nursing

Answer: B · Unstable temperature, poor feeding, lethargy and breathing difficulty

Why this is the answer

Neonatal sepsis may present with temperature instability, poor feeding, lethargy, irritability, apnoea, breathing difficulty or jaundice. Early-onset sepsis, often due to group B streptococcus, needs prompt cultures and IV antibiotics.

Answer

B · Unstable temperature, poor feeding, lethargy and breathing difficulty
22.Pediatric nursing

Answer: B · Get urgent medical help; this is severe croup that may need nebulised epinephrine

Why this is the answer

Stridor at rest, agitation and retractions indicate severe upper airway obstruction. Keep the child calm with the parent, give oxygen if needed and get urgent help; nebulised epinephrine and steroids are given as ordered.

Answer

B · Get urgent medical help; this is severe croup that may need nebulised epinephrine
23.Mental health nursing

Answer: A · It suggests that the patient's choices are judged against the nurse's standards

Why this is the answer

Approval can make the patient try to please the nurse rather than make their own decisions, and may suggest that the opposite choice would be "bad". Giving recognition or exploring the decision is preferred.

Answer

A · It suggests that the patient's choices are judged against the nurse's standards
24.Mental health nursing

Answer: D · Explore his reasons and side effects, and inform the team so the treatment can be reviewed

Why this is the answer

Patients have a right to be heard and, in most situations, to refuse treatment. Exploring the reasons and side effects helps the team review the treatment. Covert medication is only allowed under specific legal and policy conditions.

Answer

D · Explore his reasons and side effects, and inform the team so the treatment can be reviewed
25.Nursing math & unit conversions

Answer: x = 131 gtt/min

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the ones place

130.616 → 0

Only the next digit decides

130.616 → 6
6 is 5 or more, so round 0 up.
The digits after it (16) are ignored: round once, never step by step.

Round

x = 131 gtt/min

Answer

x = 131 gtt/min
26.Nursing math & unit conversions

Answer: V = 420 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

1½ fl oz = 1.5·30 = 45 mL
1½ tsp = 1.5·5 = 7.5 mL
½ tbsp = 0.5·15 = 7.5 mL
1½ cups = 1.5·240 = 360 mL

Add

V = 45 + 7.5 + 7.5 + 360 = 420 mL

Answer

V = 420 mL
27.Dosage calculations

Answer: V = 3 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 2·30 = 60 mg

Volume

V = 60/20 = 3 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 3 mL
28.Dosage calculations

Answer: V = 3.5 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose from weight

12.5·14 = 175 mg

Volume

V = (175/250)·5 = 3.5 mL

Answer

V = 3.5 mL
29.IV infusion rates

Answer: R = 100 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Millilitres per minute

100/60 = 1.667 mL/min

Drip rate

R = 1.667·60 = 100 gtt/min

Answer

R = 100 gtt/min

With a microdrip set (60 gtt/mL), gtt/min equals mL/h.

30.IV infusion rates

Answer: D = 20 mcg/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

25000 mcg/250 mL = 100 mcg/mL

Dose per hour

12·100 = 1200 mcg/h

Dose per minute

D = 1200/60 = 20 mcg/min

Answer

D = 20 mcg/min
31.IV fluids & fluid balance

Answer: B = 370 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 100 + 150 + 100 = 350 mL
ice chips: 200/2 = 100 mL
IV infusion: 60·12 = 720 mL
IV antibiotic: 2·50 = 100 mL
total intake = 1270 mL

Total output

375 + 325 + 200 = 900 mL

Balance

B = 1270 − 900 = 370 mL

Answer

B = 370 mL

Positive: more fluid went in than came out.

32.IV fluids & fluid balance

Answer: t = 2.7 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

1000 − 600 = 400 mL

Time

t = 400/150 = 2.667 ≈ 2.7 h

Answer

t = 2.7 h

That is about 2 h 40 min, so the bag runs out at about 23:40.

33.Clinical assessment scores

Answer: NEWS2 = 1

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 14/min → 0
SpO₂ 94% → 1
on air → 0
SBP 142 mmHg → 0
HR 82/min → 0
alert (A) → 0
T 36.8 °C → 0

Add

NEWS2 = 0 + 1 + 0 + 0 + 0 + 0 + 0 = 1

Answer

NEWS2 = 1
34.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 20/min → 0
SpO₂ 89% → 3
on air → 0
SBP 112 mmHg → 0
HR 58/min → 0
alert (A) → 0
T 36.1 °C → 0

Total and red scores

NEWS2 = 0 + 3 + 0 + 0 + 0 + 0 + 0 = 3
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions